Man Is Hospitalized After Overdosing On Vitamin D At The Recommendation Of His Naturopath

RobsPhoto/Shutterstock

A 54-year-old man is now living with chronic kidney damage having followed his naturopath's advice and overdosed on vitamin D, a case study in the Canadian Medical Association Journal (CMAJ) reveals. 

The man in question ended up in the hospital on his return home to Canada after a trip to Southeast Asia, where he had spent two weeks sunbathing for six to eight hours a day. Tests revealed high levels of the waste product creatinine, suggesting kidney damage or malfunction. 

The patient had absolutely no medical history of bone loss or vitamin D deficiency but he had been "prescribed" a daily dose of eight to 12 vitamin D drops by a naturopath anyway. The result: dangerously high levels of calcium in the bloodstream (a condition called hypercalcemia).

For the record, Canada's recommended daily allowance for vitamin D is 400 to 1,000 International Units (IU), though adults at high risk of osteoporosis may be advised to take 800 to 2,000 IU. The patient was consuming as much as 8,000 to 12,000 IU of the stuff every single day – and needless to say, that is way, way, way above the recommended limit.

Vitamin D and calcium are essential to maintaining strong bones and a healthy body. But in an ironic twist, too much calcium (hypercalcemia) can actually weaken the bones. It can also interfere with processes relating to the heart and brain and leave you with kidney stones. A buildup of calcium in the blood is the main side effect of too much vitamin D. It can lead to a variety of unpleasant symptoms such as vomiting, bone pain, and feeling confused. 

By the time he got his diagnosis, the patient had been on this vitamin-intensive regimen for over 2.5 years. The doctors believe intense heat exposure during the hours spent sunbathing combined with pre-existing hypercalcemia (triggered by vitamin D toxicity) and diuretic use exacerbated the patient's acute kidney injury.

In this instance, the damage can be managed but is irreparable. The case study's authors hope it can be a warning to others who might be a little too liberal with their vitamin D intake.

"Although vitamin D toxicity is rare owing to a large therapeutic range, its widespread availability in various over-the-counter formulations may pose a substantial risk to uninformed patients," the authors write.

"Importantly, patients may be asymptomatic, delaying diagnosis, and abnormalities related to vitamin D toxicity may be detected only incidentally."

Comments

If you liked this story, you'll love these

This website uses cookies

This website uses cookies to improve user experience. By continuing to use our website you consent to all cookies in accordance with our cookie policy.